How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 16240
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
3157612
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

Can I chat with someone about xanax withdrawal? I am having

This answer was rated:

Can I chat with someone about xanax withdrawal? I am having a difficult time and I have only been taking it since 5/30 (just over 3 weeks). I was taking between 1.5 and 2 mg per day. Yesterday was the first day I tapered down to 0.75 mg and I'm really struggling today. I live on the east coast and am flying to the west coast tomorrow morning. My flight is at 5 AM, so I'm going to have to be at the airport by 3:30 AM, plus there will be a 3 hour time change.

Can I discuss this with someone who can help me figure out how to handle this?

Hello,

Answers provided are for informational use only and do not confer patient-provider relationship. My name is XXXXX XXXXX I will help you.

 

Usually one doesn't experience withdrawal symptoms after only 3 weeks, but not everyone fits into the category of "usually."

 

Weaning off Xanax is usually done by decreasing the dosage 25% every week (or even two weeks). That means if you were taking 2 mg per day, you would reduce that to 1.75 mg for the first week.

 

The second week you would take about 1.25 mg per day and the third week to 0.93 mg (i.e. 1 mg). Continue decreasing until you are off it completely.

One should never try to decrease by more than 0.5 mg every 3 days and do expect to have withdrawal symptoms with that fast a weaning.

 

Please let me know if you have questions. Chat isn't working on my end.

 

All the best,

 

Schuyler

ξ

Customer: replied 3 years ago.
Does the fact that I am experiencing withdrawal symptoms after only 3 weeks worrisome? Will I have a harder time weaning off because of this?

No, it isn't really worrisome. I think the problem is that you are attempting weaning too fast. To go from 2 mg per day to 0.75 mg per day is a huge drop. It's better to up your dosage to 1.25 or 1.5 mg per day and take it from there, especially since you are planning a trip that could potentially be stressful. I am assuming that you aren't a frequent flier. (Never a good idea to assume...)

 

Schuyler

ξ

Customer: replied 3 years ago.
I am a pretty frequent flyer, so that part isn't stressful. Do you think I can keep it at .75 per day during my business trip and see how I feel? And based on how I feel today, how long do you think before I can just throw away the rest of the pills?

If you are okay today, you can probably stay at 0.75 mg for the rest of the week. Next week try dropping to no more than 0.5 mg for the week. The week after that you can try taking nothing and see how it goes. If it doesn't go well, try 0.25 mg per day for a week and then quit completely again. You should do just fine. It's just that a drop from 2 mg to 0.75 mg is a huge decrease so it's no wonder you are having some symptoms today.

 

Best regards,

 

Schuyler

ξ

Customer: replied 3 years ago.
Ok, thanks so much. I did 1.5, down to 1.25, down to 1, down to .75 all on consecutive days. Maybe that's why I've felt off today. Honestly, it's made me feel very emotional and that's way out of character for me.

I'll keep it at .75 for the duration of my trip and follow your weaning advice.

I am surprised to hear you say that most people don't have withdrawal after 3 weeks. Why do you suppose I am? I originally just stopped cold turkey last week and felt like I was going crazy the next day. Is there a reason some people react different? And you don't think that will have any impact on my future success of kicking this within a couple of weeks?

You can never tell how people will react to medications. Some will have no problems and others will. Weaning can always be done if the person is willing, no matter what they are taking. It doesn't mean that you would have more trouble than usual weaning from another drug.

 

Xanax is a problem for many people. Today it is seldom prescribed for longer than 2-3 weeks to help people through a bad situation, like preparing for a serious operation, or having a death in the family. For longer term anxiety there are newer drugs (although "newer" is a relative word. Some of them have been around for long enough to come off patent and be available as generics.) that aren't as difficult to wean off if the need for them is no longer there.

 

I don't think this means anything serious for you. You just need to slow down a bit.

 

All the best,

 

Schuyler

ξ




Customer: replied 3 years ago.
Got it. And by slow down, you mean on the weaning off, right?

That's right. Smile You were just reducing the dose too quickly and having side effects on account of it. You should do fine if you just slow down the weaning a bit.

 

Kind regards,

 

Schuyler

ξ




A. Schuyler, NP and 2 other Health Specialists are ready to help you